Texas, 2022

Flash Flood in Texas, September 2, 2022

September 2, 2022 · NWS SJT · 1 event in 1 county or zone

Thunderstorms produced torrential rainfall which produced flash flooding in San Angelo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms produced torrential rainfall which produced flash flooding in San Angelo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 2, 1:52 PM CST, 22 minutes earlier.

Area forecast discussion, Sep 2, 1:52 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
252 PM CDT Fri Sep 2 2022

...New LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 110 PM CDT Fri Sep 2 2022

Afternoon visible satellite indicates plenty of scattered
cumulus/towering cumulus and isolated CBs (CumulonimBus clouds)
across the region, with some showers and storms generally south of
a Roby to Throckmorton line and north of an Ozona to Brownwood
line. According to the latest SPC mesoanalysis, precipitable water
values are still high across most of the forecast area (1.6-1.8
in), and the moisture, in addition to a fair amount of sunshine
in between the scattered clouds, is creating surface based CAPE of
2500 J/KG. So, expect scattered to possibly numerous showers/storms
to continue to develop through the afternoon. Also, the mid to
upper level flow is generally from the west to southwest direction
at only 5-10 kt, so storms will be slow moving towards the east.
With the high moisture content, any storms will be efficient
rainfall producers, so locally heavy rainfall/localized flooding
will be possible. Better chances for showers/storms will be
generally along and south of I-20.

This evening, an upper short-wave disturbance is expected to
develop over the Permian Basin and move into the I-10 corridor
overnight, which will enhance lift and keep storm chances going
through at least tomorrow afternoon, with best chances across the
I-10 corridor tomorrow afternoon. Storm motion will be somewhat
slow again, and moisture content will remain high, so the threat
of locally heavy rainfall/localized flooding will continue. Tomorrow's
highs look similar to today's with highs generally 81 to 85 south
of I-20 where there will be more cloud cover, and 88 to 92 north
of I-20.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 228 PM CDT Fri Sep 2 2022

A northeast to southwest orient upper trough over the region will
move temporarily east into Central and East Texas this weekend,
with shower and thunderstorm chances moving farther south along
the I-10 corridor. During the work week it moves back slightly
west, giving a 20 to 40 chance of showers and thunderstorms
mainly south of I-20...with the best chances of 30 to 40 percent
along the I-10 corridor, Northwest Hill Country and San Saba
county. Locally heavy rainfall will continue to be possible as
precipital waters will remain around 1.5 inches.

The possible tropical system in the Baja California that was
indicated in earlier models this week, does not look like it will
affect West Central Texas, with EC and GFS models tracking the
system much farther west into Arizona or along the California
coast.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Fri Sep 2 2022

Scattered SHRA/TSRA, to possibly numerous SHRA/TSRA at times, will
continue to be possible across much of the forecast area through
18Z Sat. Looks like the better chances for SHRA/TSRA will be
along and south of I-20, with some TSRA producing locally heavy
rainfall and gusty winds, with tempo IFR/LIFR conditions possible.
Otherwise, expect VFR conditions through 18Z Sat. Other than
possible gusty winds from nearby TSRA, winds will mostly be below
8 KT through 18Z Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     69  90  68  91 /  20  30  10  10
San Angelo  71  84  68  91 /  30  50  10  20
Junction    71  85  68  87 /  50  60  20  40
Brownwood   71  86  68  91 /  30  50  10  20
Sweetwater  69  90  68  91 /  10  20  10  10
Ozona       70  84  67  86 /  60  70  20  30
Brady       71  82  68  88 /  50  60  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SJH
LONG TERM....04
AVIATION...SJH
Hazardous weather outlook, Sep 2, 12:13 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service San Angelo TX
113 PM CDT Fri Sep 2 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031815-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
113 PM CDT Fri Sep 2 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected this afternoon
and evening, with less coverage expected overnight. The main
hazards will be occasional lightning and locally heavy rainfall,
which may result in flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of scattered showers and thunderstorms are possible
Saturday into the middle of next week. The main hazards will be
lightning and locally heavy rainfall, which may result in
flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 2, 1:06 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
206 PM CDT Fri Sep 2 2022

TXZ127-128-022000-
Callahan TX-Taylor TX-
206 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of western Callahan and
central Taylor Counties through 300 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Abilene, or near Coronados Camp, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abilene, Clyde, Wylie, Tuscola, Buffalo Gap, Lawn, Eula, Dudley,
Potosi, View, Coronados Camp, Oplin, Caps, Lake Abilene, Camp
Tonkawa, Ovalo and Kirby Lake.

This includes Interstate 20 between Mile Markers 291 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3212 10007 3233 10004 3251 9950 3212 9945
TIME...MOT...LOC 1905Z 260DEG 25KT 3224 9992

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AC

The radar

The San Angelo radar (KSJT), 11 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tom Green

When
September 2, 2:14 PM CST
Where
Tom Green County, 1.4 mi S of San Angelo to 1.41 mi S of San Angelo
Cause
Heavy Rain
Reported by
Public
Coordinates
31.450, -100.430

Through social media, there were several pictures of flooding on the east side of San Angelo including near Fort Concho and near Goodfellow AFB. In addition. stranded cars due to flooding were reported in the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058036.